A TRUE DRUG STORY: ATTACK ON BODY PARTS

images-49-2

So I woke up Friday morning feeling very sore. I couldn’t recognise my lips, hands, thighs, buttocks and penis. The skin covering those body parts, especially the penis, had peeled so much that the feel of clothes was completely far from protective. It was agonizing.

Of course, I remember that over the past two years, I have had similar experiences several times. As soon as I noticed a colour change and burning, peppery feeling on those body parts, I walked into any available chemist and bought some antibiotics and analgesic mix which I used once or twice and then I was good to go.

However, this day was different. It gave no warning sign and came in full force. Next thing I knew, every position I assumed seemed like torture. I couldn’t even stand or walk straight, and everyone in the house insisted that I could not self-medicate on this one. I had to go see a doctor. I got dressed in great pains wearing very free clothes to see the family doctor.

unppoo

Let me add that the nurses in the family hospital thought highly of me and I never failed to flirt with them. On the way, I thought of how badly damaged my reputation would be if those nurses saw me in that predicament. But I had no choice. I had to fight my shame and get help. On getting there, I was told to carry out a number of tests after examination by the doctor. They included Sexually transmitted diseases like gonorrhoea, Hepatitis, Herpes and HIV. It then dawned on me that my “sharp guy” lifestyle had finally done it. I had numerous sex partners and I have been gifted with a medical condition that got me where I was. I feared for myself. Oh!! I became so depressed with thoughts that I had HIV. I did the tests and was told to come back on the third day. Those were the longest days of my life.

To make matters worse, the males in my house made generous fun of me and spoke of how I should begin to prepare to live life as an HIV patient. I wondered from whom I must have contracted it and how long it must have been in my system. Could it be the reason I occasionally had these symptoms for the past 2 years?

images-50-2

The third day came and I was at the hospital to hear the verdict. The beautiful nurses on duty kept looking at my file and then my face, passing the file from one to the other, as I waited for my turn to see the doctor. I felt a thick lump in my throat as I was profusely sweating in a well air-conditioned room. It felt like a long wait.

Finally, I was to go in and see the doctor. I got up with a bent posture and walked into the doctor’s office.  After exchanging greetings which I did impatiently, he brought out my test results and for each test he called out, he added “negative”. When he got to the last test which was the HIV test, he paused and looked at me. After what seemed to me like a long pause, I heard the words “negative”. I practically jumped for joy. I then told the doctor that I deserved it if it was positive, because of my previous lifestyle. That was indeed a great relief!

But the question remained, what was responsible for the symptoms I had?

Alas! It was an allergic reaction from a sulphonamide drug*. Whenever I felt sick, I suspected malaria and would promptly take Amalar (contains a sulphonamide). Since I was allergic to sulphonamides, taking the drug gave rise to those symptoms. I was given some creams and tablets to relieve the symptoms and I never took Amalar or other sulpha containing drugs again.

-CONTRIBUTED BY A PHARMBI READER.

Morale of the drug story:

Avoid self-medication and see a medical professional.

Maintain a low-risk lifestyle.

Note your allergies and allergy triggers and avoid them.

What other lessons did you deduce? Feel free to comment and share your drug story.

 

 

*Common examples of sulphonamide drugs are

Sulphadoxine (found in Amalar, Maladar,Laridox)  and

Sulphamethoxazole (found in Septrin).

 

 

See also:

AMOXICILLIN OR AUGMENTIN: THE DIFFERENCE YOU SHOULD KNOW

‘White’ or ‘Coloured’ Vitamin C Tablets: Which is more effective?

Injectable Skin Lightening Products: What you should know

Can I use an antibiotic for my cold?

3 thoughts on “A TRUE DRUG STORY: ATTACK ON BODY PARTS

  1. Humorous but educative. Looking forward on a write-up on drug allergies and some drugs likely to trigger an allergic reaction. Thank you for your simple and clear write-ups. They are quite educative.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s